Alert archive / Virginia / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Blacksburg, VA

February 14, 201133 counties in Virginia; 9 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Feb 14, 2011, 3:46 AM EST for 33 counties in Virginia; 9 counties in North Carolina. It took effect at Feb 14, 2011, 9:00 AM EST. It was in force for 12 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2011, 3:46 AM EST (08:46 UTC)
In effect from
Feb 14, 2011, 9:00 AM EST
Expired
Feb 14, 2011, 9:00 PM EST
In force
12 hr
Issued by
NWS Blacksburg, VA
All 42 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

What was reported inside it

TimeReportWhereRemark
Feb 14, 12:00 PM ESTNON-TSTM WND DMG5 W Buena Vista City, VAONE TREE DOWN ON S. LEE HIGHWAY.
Feb 14, 1:45 PM ESTNON-TSTM WND DMGBuchanan, VAA CARPORT WAS LIFTED AND BLOWN INTO ANOTHER HOUSE. THE SIDING OF THE OTHER HOUSE HAD DAMAGE. THERE WAS ALSO DAMAGE TO THE BACK DECK.
Feb 14, 3:30 PM ESTNON-TSTM WND DMGBoone, NCTREE FELL ON POWER LINE AND CAUSED THE ROCKY KNOB WILDFIRE.
Feb 14, 3:49 PM ESTNON-TSTM WND DMG6 E Warm Springs, VAONE TREE DOWN.
Feb 14, 4:00 PM ESTNON-TSTM WND DMG5 Ne Mouth Of Wilson, VAONE TREE DOWN ON OLD BRIDLE CREEK ROAD.
Feb 14, 4:00 PM ESTNON-TSTM WND DMGSalem, VATREES DOWN
Feb 14, 4:10 PM ESTNON-TSTM WND DMG5 S Speedwell, VAONE TREE DOWN ON HUNTERS LANE.
Feb 14, 4:12 PM ESTNON-TSTM WND DMG4 S Fries, VAONE TREE DOWN ON WATER WHEEL ROAD.
Feb 14, 7:55 PM ESTNON-TSTM WND DMGSalem, VATREES DOWN
Feb 14, 8:14 PM ESTNON-TSTM WND DMG1 Nnw Boone, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WWUS81 KRNK 140846
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EST MON FEB 14 2011

...STRONG WESTERLY WINDS AND LOW HUMIDITY TO CREATE CRITICAL FIRE
DANGER ACROSS VIRGINIA AND NORTH CAROLINA TODAY...

.A DRY COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION TODAY.
RELATIVELY WARM TEMPERATURES...VERY DRY AIR...AND STRONG WEST
WINDS WILL OCCUR AHEAD OF THE FRONT. A SURGE OF STRONGER WIND IS
EXPECTED TO OCCUR BEHIND THE FRONT THIS AFTERNOON...GUSTY WINDS
LINGERING THROUGH THE EVENING. THESE ADVERSE WEATHER CONDITIONS
WILL RESULT IN A CONTINUED DRYING OF FOREST FUELS SUCH AS GRASS... 
LEAVES AND BRUSH. THIS WILL CREATE DANGEROUS FIRE CONDITIONS
WITH POTENTIAL FOR UNCONTROLLABLE FIRE SPREAD IF A FIRE IGNITION
TAKES PLACE. 

NCZ003>006-019-020-VAZ032>035-043>047-058-059-142000-
/O.UPG.KRNK.FW.A.0001.110214T1400Z-110215T0200Z/
/O.NEW.KRNK.FW.W.0001.110214T1400Z-110215T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
346 AM EST MON FEB 14 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...FOR THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND
NORTH CAROLINA. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* TIMING...FROM TODAY THROUGH THIS EVENING...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 15 TO 25 MPH...WITH GUSTS BETWEEN
  30 AND 40 MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER
  ELEVATIONS.

* HUMIDITY...15 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE VERY LOW...FINE FUELS AROUND 5
  PERCENT...10 HOUR FUELS BETWEEN 6 AND 8 PERCENT. 

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF
  WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE
  LIMBS ONTO POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-142000-
/O.UPG.KRNK.FW.A.0001.110214T1400Z-110215T0400Z/
/O.NEW.KRNK.FW.W.0001.110214T1400Z-110215T0400Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-
346 AM EST MON FEB 14 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 11 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 11 PM EST
THIS EVENING FOR MOUNTAINS OF SOUTHWESTERN VIRGINIA AND NORTH
WEST NORTH CAROLINA. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT.

* TIMING...FROM TODAY INTO EARLY TONIGHT...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 20 TO 30 MPH...WITH GUSTS TO 50
  MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER ELEVATIONS.

* HUMIDITY...20 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE LOW...FINE FUELS AROUND 5 PERCENT...10
  HOUR FUELS BETWEEN 6 AND 10 PERCENT.

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF
  WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE
  LIMBS ONTO POWER LINES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PM
3 follow-up statements
900 
WWUS81 KRNK 141446
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 AM EST MON FEB 14 2011

...STRONG WESTERLY WINDS AND LOW HUMIDITY TO CREATE CRITICAL FIRE
DANGER ACROSS VIRGINIA AND NORTH CAROLINA TODAY...

.A DRY COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION TODAY.
RELATIVELY WARM TEMPERATURES...VERY DRY AIR...AND STRONG WEST
WINDS WILL OCCUR AHEAD OF THE FRONT. A SURGE OF STRONGER WIND IS
EXPECTED TO OCCUR BEHIND THE FRONT THIS AFTERNOON...GUSTY WINDS
LINGERING THROUGH THE EVENING. THESE ADVERSE WEATHER CONDITIONS
WILL RESULT IN A CONTINUED DRYING OF FOREST FUELS SUCH AS GRASS...
 LEAVES AND BRUSH. THIS WILL CREATE DANGEROUS FIRE CONDITIONS
WITH POTENTIAL FOR UNCONTROLLABLE FIRE SPREAD IF A FIRE IGNITION
TAKES PLACE.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-142300-
/O.CON.KRNK.FW.W.0001.000000T0000Z-110215T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
946 AM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING...FOR THE
FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

* TIMING...FROM TODAY THROUGH THIS EVENING...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 15 TO 25 MPH...WITH GUSTS BETWEEN 
  30 AND 40 MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER  
  ELEVATIONS.

* HUMIDITY...15 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE VERY LOW...FINE FUELS AROUND 5  
  PERCENT...10 HOUR FUELS BETWEEN 6 AND 8 PERCENT.

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF  
  WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE  
  LIMBS ONTO POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-142300-
/O.CON.KRNK.FW.W.0001.000000T0000Z-110215T0400Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-
946 AM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING FOR
MOUNTAINS OF SOUTHWESTERN VIRGINIA AND NORTH WEST NORTH CAROLINA.

* TIMING...FROM TODAY INTO EARLY TONIGHT...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 20 TO 30 MPH...WITH GUSTS TO 50  
  MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER ELEVATIONS.

* HUMIDITY...20 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE LOW...FINE FUELS AROUND 5 PERCENT...10 
  HOUR FUELS BETWEEN 6 AND 10 PERCENT.

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF  
  WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE  
  LIMBS ONTO POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
465 
WWUS81 KRNK 142011
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EST MON FEB 14 2011

...STRONG WESTERLY WINDS AND LOW HUMIDITY TO CREATE CRITICAL FIRE
DANGER ACROSS VIRGINIA AND NORTH CAROLINA INTO TONIGHT...

.A DRY COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION 
INTO TONIGHT. RELATIVELY WARM TEMPERATURES...VERY DRY AIR...AND
STRONG WEST WINDS WILL OCCUR ALONG THE FRONT. A SURGE OF STRONGER 
WIND IS EXPECTED TO OCCUR BEHIND THE FRONT AND LINGERING THROUGH
THE EVENING. THESE ADVERSE WEATHER CONDITIONS WILL RESULT IN A
CONTINUED DRYING OF FOREST FUELS SUCH AS GRASS... LEAVES AND
BRUSH. THIS WILL CREATE DANGEROUS FIRE CONDITIONS WITH POTENTIAL
FOR UNCONTROLLABLE FIRE SPREAD IF A FIRE IGNITION TAKES PLACE.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-150200-
/O.CON.KRNK.FW.W.0001.000000T0000Z-110215T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
311 PM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...FOR THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH
CAROLINA.

* TIMING...FROM NOW THROUGH THIS EVENING...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 15 TO 25 MPH...WITH GUSTS BETWEEN 
  30 AND 40 MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER  
  ELEVATIONS.

* HUMIDITY...15 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE VERY LOW...FINE FUELS AROUND 5  
PERCENT...10 HOUR FUELS BETWEEN 6 AND 8 PERCENT.

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF  
WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE  
LIMBS ONTO POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-150400-
/O.CON.KRNK.FW.W.0001.000000T0000Z-110215T0400Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-
311 PM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING FOR
MOUNTAINS OF SOUTHWESTERN VIRGINIA AND NORTH WEST NORTH CAROLINA.


* TIMING...FROM NOW INTO EARLY TONIGHT...WITH THE MOST CRITICAL
  CONDITIONS TO OCCUR DURING THE PEAK HEATING PART OF THE DAY.

* WINDS...WESTERLY...SUSTAINED 20 TO 30 MPH...WITH GUSTS TO 50  
MPH. STRONGER GUSTS ARE POSSIBLE IN THE HIGHER ELEVATIONS.

* HUMIDITY...20 TO 25 PERCENT.

* FUEL MOISTURE...WILL BE LOW...FINE FUELS AROUND 5 PERCENT...10 
 HOUR FUELS BETWEEN 6 AND 10 PERCENT.

* IMPACT...CONDITIONS WILL BE CONDUCIVE FOR THE RAPID SPREAD OF  
WILDFIRES. FIRE IGNITIONS MAY RESULT FROM WINDS BLOWING TREE  
LIMBS ONTO POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
018 
WWUS81 KRNK 150159
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EST MON FEB 14 2011



NCZ001-002-018-VAZ007-009>020-022>024-150300-
/O.CAN.KRNK.FW.W.0001.000000T0000Z-110215T0400Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-
859 PM EST MON FEB 14 2011

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE RED
FLAG WARNING. 

HUMIDITIES ARE STARTING TO RECOVER INTO THE 40S AND 50S THIS
EVENING. ALTHOUGH WINDS WILL BE GUSTY AT TIMES THROUGH EARLY
OVERNIGHT IN THE MOUNTAINS...THE OVERALL WEATHER CONDITIONS DO NOT
WARRANT ANY WARNINGS. HOWEVER...ANY ONGOING WILDFIRES COULD STILL
BE SPREAD DUE TO THE GUSTY WINDS INTO EARLY MORNING.

$$

NCZ003>006-019-020-VAZ032>035-043>047-058-059-150300-
/O.EXP.KRNK.FW.W.0001.000000T0000Z-110215T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
859 PM EST MON FEB 14 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM EST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM EST THIS EVENING. 

WINDS ARE BEGINNING TO WEAKEN THIS EVENING AND HUMIDITIES HAVE
RECOVERED ABOVE 35 TO 40 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Feb 13, 10:34 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 13, 10:34 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EST SUN FEB 13 2011

.SYNOPSIS...
HIGH PRESSURE EXTENDING ACROSS THE AREA FROM THE SOUTHWEST WILL
WEAKEN AND SHIFT TO THE SOUTH OF THE REGION OVERNIGHT. A STRONG BUT
MAINLY DRY COLD FRONT WILL APPROACH FROM THE NORTHWEST BY EARLY
MONDAY AND PASS SOUTHEAST THROUGH THE REGION MONDAY AFTERNOON.
STRONG WESTERLY WINDS WILL FOLLOW THE FRONT RESULTING IN VERY DRY
AND WINDY CONDITIONS FOR MOST OF THE REGION INTO MONDAY EVENING.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 1000 PM...SATELLITE SHOWS CLEAR SKIES ACROSS THE REGION.
HOWEVER...MOST LOCATIONS HAVE KEPT A SOUTHWEST WIND AND
TEMPERATURES HAVE BEEN SLOW TO FALL EXCEPT IN A FEW SHELTERED
SPOTS. I HAVE MADE SOME UPWARD ADJUSTMENTS TO THE OVERNIGHT
TEMPERATURES...ESPECIALLY IN THE WINDIER AREAS OF THE MTNS.
MODELS ARE STILL INDICATING AN INCREASING SOUTHWESTERLY LOW LEVEL
JET AND WARM ADVECTION OVERNIGHT. I EXPECT THE HIGHER RIDGE TOPS
TO SEE INCREASINGLY STRONG AND GUSTY WINDS AFTER MIDNIGHT...BUT
WITH MOST OF THE AREA BELOW A SFC INVERSION AN NOT SEEING THE
STRONG WINDS OVERNIGHT.

PREVIOUS DISCUSSION...
HIGH PRESSURE WILL REMAIN ALONG THE GULF TONIGHT. ACROSS THE
NORTH...A LOW PRESSURE DISTURBANCE WILL SLOWLY TRACK FROM THE
GREAT LAKES TO SOUTHEASTERN CANADA. THESE TWO SYSTEM WILL KEEP A
PRESSURE GRADIENT OVER THE REGION WITH THE HIGHEST WINDS REMAINING
ABOVE THE INVERSION AND ALONG HIGHER ELEVATIONS. WARM AIR
ADVECTING IN ALOFT FROM THE SOUTHWEST WILL KEEP RIDGE TOP
TEMPERATURES WARMER THAN THE VALLEY OVERNIGHT.

ON MONDAY...THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST USA WHILE
THE GULF RIDGE EXPANDS TO THE NORTH ACROSS THE MISSISSIPPI VALLEY.
THE PRESSURE GRADIENT BECOMES TIGHTER BETWEEN THESE TWO SYSTEMS WITH
THE WINDS COMING OUT OF THE WEST. ALSO ON MONDAY...A SLOW MOVING DRY
COLD FRONT WILL BE ACROSS THE MOUNTAINS IN THE MORNING AND THEN
JUMPS TO A LEE TROUGH IN THE PIEDMONT IN THE AFTERNOON. BEHIND THE
FRONT...PRESSURE RISES AND TIGHTENING GRADIENT WILL BRING STRONGER
WINDS TO THE REGION. WINDS...BOTH AHEAD AND BEHIND THE FRONT...COULD
POSSIBLE REACH ADVISORY CRITERIA ESPECIALLY ALONG THE BLUE RIDGE.
MOMENTUM TRANSFER SUGGESTING A FEW SPOTS COULD GUST TO ADVISORY
LEVEL BUT CONFIDENCE NOT HIGH ENOUGH ON AREAL COVERAGE TO PUT OUT AN
WIND ADVISORY AT THIS TIME.

WITH ANOTHER DRY FRONT AND STRONG WINDS...FIRE WEATHER CONCERN ARE
HIGHER ON MONDAY THAN OVER THE WEEKEND. TEMPERATURES MONDAY
AFTERNOON SHOULD WARM INTO THE 60S EAST OF THE BLUE RIDGE WITH DEW
POINTS CREEPING UP TO NEAR 30F. RELATIVE HUMIDITIES WILL BE AT A
MINIMUM IN THE AFTERNOON WHEN WIND SPEEDS/GUSTS WILL BE AT THE
MAXIMUM. WE WILL HAVE A FIRE WEATHER WATCH FOR ALL OF RNK VA/NC
COUNTIES ON MONDAY AND WILL LIKELY BE UPGRADED TO A RED FLAG WARNING
PRIOR TO MONDAY AFTERNOON IF CONDITIONS REMAIN RIPE. THE LIMITING
FACTOR WITH FIRE WEATHER IS THE FUEL MOISTURE. THIS MORNING THEY
WERE RUNNING 8-10 PERCENT.

PRECIPITATION CHANCES ARE VERY LIMITED TO SOUTHEAST WEST VIRGINIA
WESTERN SLOPES FOLLOWING THE FRONTAL PASSAGE MONDAY AFTERNOON. SOME
MOISTURE WILL BE AVAILABLE FOR THE FRONT TO WORK WITH...BUT THE
MAJORITY OF THE MOISTURE WILL COME FROM THE GREAT LAKES. NORTHWEST
TRAJECTORIES ARE NOT ESTABLISHED UNTIL THE FRONT MOVES IN TO THE
PIEDMONT LATE IN THE AFTERNOON. THEREFORE WILL SLOW THE ARRIVE OF
PRECIPITATION INTO THE NORTHWESTERN CWA UNTIL THE LATE AFTERNOON.
AMOUNTS WILL BE LIGHT AS PRECIPITATION ENTERS A RELATIVE DRY AIR MASS
TO BEGIN WITH. NOT CONFIDENT ON AMOUNTS...SO WILL LOWER POPS TO A
CHANCE BELOW 3500 FEET.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LINGERING UPSLOPE FLOW ACROSS THE NW WILL GRADUALLY TURN MORE
NORTHERLY MONDAY NIGHT PUTTING AN END TO ANY REMAINING RAIN/SNOW
SHOWERS DURING THE EVENING. WILL KEEP IN SOME HIGH END CHANCE POPS
FOR THE MOST PART NW MONDAY EVENING BUT STILL LOOKS RATHER DRY FOR
MUCH MORE THAN SPOTTY COVERAGE OTHER THAN AT ELEVATION. WINDS MAY
STILL BE GUSTING CLOSE TO ADVISORY LEVELS MONDAY EVENING IN
RESPONSE TO THE JET ALOFT AND A LOWERING INVERSION AS THE COLD
POCKET AT 85H SETTLES IN AFTER SUNSET. WINDS SHOULD DIMINISH LATER
MONDAY NIGHT AS THE RIDGE GETS CLOSER AND WINDS ALOFT FINALLY
DIMINISH. OTRW ANOTHER BASICALLY DRY PERIOD AS HIGH PRES SLIDES
OVERHEAD TUESDAY BEFORE SPILLING TO THE SE OF THE AREA BY MIDWEEK.
THIS SHOULD ALLOW FOR GRADUAL WARMING THRU THE PERIOD ESPCLY AS
THE LOW LEVEL FLOW TURNS MORE SW AND INCREASES BEYOND TUE NIGHT.
HOWEVER MODELS DEPICT A WEAK S/W DROPPING IN FROM THE NW ON WED
WHICH MAY RESULT IN MORE CLOUD COVER ESPCLY NW WED AFTERNOON INTO
WED NIGHT AS A WARM FRONT WORKS PAST TO THE WEST. THUS MAY GO WITH
MORE OF A PC FLAVOR BY MIDWEEK BUT WITHOUT ANY POPS AT THIS POINT
PER LATEST GUIDANCE CONSENSUS. KEPT TEMPS ON THE COOL SIDE OF MOS
THRU TUES GIVEN THE RIDGE ABOUT OVERHEAD EXCEPT FAR SW WHERE SURGE
OF WARM ADVECTION COULD PUSH READINGS HIGHER TUE AFTERNOON. LOOKS
LIKE MOST SHOULD BOUNCE INTO THE 50S WED PENDING INSOLATION TO
PERHAPS SOME LOW 60S SE. LOWS MAINLY IN THE 20S TO LOWER 30S EARLY
ON...MODERATING TO MAINLY ABOVE FREEZING OUTSIDE THE VALLEYS BY
WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE TO THE EAST OF THE FORECAST REGION WILL CONTINUE TO
CONTROL OUR WEATHER THROUGH THURSDAY AND THE FIRST HALF OF FRIDAY.
SOUTHWESTERLY WINDS COMING AROUND THE BACKSIDE OF THE HIGH WILL
CONTINUE TO ALLOW UNSEASONABLY WARM AIR TO PUSH INTO OUR AREA FROM
THE GULF OF MEXICO. HIGH TEMPERATURES FOR NEXT THURSDAY ARE EXPECTED
TO RANGE FROM THE MID 60S IN THE PIEDMONT TO THE UPPER 50S FROM THE
BLUE RIDGE WEST...AND WE CAN EXPECT FRIDAYS TEMPERATURES TO BE EVEN
WARMER.

WINDS ARE EXPECTED TO BECOME GUSTY ON FRIDAY HOWEVER AS THE PRESSURE
GRADIENT BETWEEN THE HIGH TO OUR EAST AND AN APPROACHING LOW
PRESSURE SYSTEM TO OUR NORTHWEST INCREASES. CURRENTLY EXPECTING
WINDS NEXT FRIDAY AFTERNOON TO GUST AS HIGH AS 35 MPH. CLOUD
COVER ALSO INCREASES DURING THE DAY AS A COLD FRONT APPROACHES OUR
AREA FROM THE WEST.

SATURDAY WILL NOT BE QUITE AS WARM AS A COLD FRONT MOVES THROUGH OUR
AREA DURING THE EARLY HOURS OF THE DAY. WHILE RAIN SHOWERS WILL PUSH
INTO THE AREA AHEAD OF THE FRONT...BOTH MOISTURE AND LIFT APPEAR TO
BE MODEST...AND RIGHT NOW EXPECT THE SHOWER ACTIVITY TO BE LIGHT.
FORTUNATELY...THE COLDEST AIR BEHIND THE FRONT IS EXPECTED TO STAY
NORTH OF THE AREA...AND WE CAN EXPECT SATURDAY AND SUNDAY
TEMPERATURES TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR. MONDAY WE
SEE ANOTHER DISTURBANCE MAKE ITS WAY EASTWARD FROM THE CENTRAL
PLAINS...BRINGING ANOTHER CHANCE FOR RAINFALL TO THE EASTERN HALF OF
OUR AREA...AND POSSIBLY A MIX OF RAIN AND SNOW TO THE HIGHER
ELEVATIONS IN THE WEST.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE 24 HR TAF PERIOD...SKIES
CLEAR BLO 15KFT. MAIN AVIATION CONCERN CONTINUES TO BE STRONG GUSTY SFC
WINDS. WEST-SOUTHWEST WINDS ABOVE THE SURFACE WILL BE INCREASING
OVERNIGHT AS A STRONG COLD FRONT APPROACHES THE REGION. ALL
LOCATIONS...BUT PARTICULARLY HIGHER ELEVATIONS...WILL SEE SFC
WINDS INCREASE TOWARD MORNING. WINDY CONDITIONS ARE ANTICIPATED
BY MID MORNING MONDAY IN THE MTNS...AND BY MONDAY AFTERNOON
IN THE FOOTHILLS AND PIEDMONT. GUSTS IN THE HIGHER ELEVATIONS
OVERNIGHT WILL RANGE FROM 20 TO 30 KNOTS. SFC GUSTS OF 30-40 KTS
WILL BE COMMON ON MONDAY AT ALL TAF SITES.

A STRONG BUT MAINLY DRY COLD FRONT WILL BRING THIS SURGE IN WIND
ON MONDAY. BEHIND THE FRONT THERE WILL BE A PERIOD OF MVFR CLOUDS
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS ON WESTERN
SLOPES...AFFECTING BLF AND LWB. LIGHT RAIN SHOWERS IN THE
AFTERNOON WILL CHANGE OVER TO LIGHT SNOW SHOWERS.

WINDS ARE EXPECTED TO DIMINISH TUESDAY AS HIGH PRESSURE SETTLES
OVER THE MID ATLANTIC REGION. A RETURN TO WIDESPREAD VFR
WEATHER IS EXPECTED...CONDITIONS PERSISTING INTO FRIDAY.

&&

.FIRE WEATHER...
VERY DRY AND BREEZY CONDITIONS CONTINUE THIS AFTERNOON WITH MANY
LOCATIONS SEEING RH BELOW 30 PERCENT AND SUSTAINED WINDS OF 12-25
MPH WITH GUSTS ABOVE 30 MPH. HOWEVER FUEL MOISTURE LEVELS ATTM REMAIN
ELEVATED WITH MOST SITES STILL RUNNING IN THE 8-10 PERCENT RANGE.
THINK GIVEN MIXING LIKELY TO CONTINUE ESPECIALLY ALONG THE RIDGES
OVERNIGHT EXPECT HUMIDITY LEVELS TO RECOVER ONLY SLIGHTLY
THRU LATE TONIGHT WHICH WILL LEAD TO CONTINUED DRYING AHEAD OF
THE COLD FRONT THAT WILL APPROACH EARLY MONDAY. THIS STRONG COLD
FRONT WILL CROSS THE REGION ON MONDAY. WIND GUSTS OF 35-50 MPH ARE
EXPECTED...ESPECIALLY IN THE HIGHER ELEVATIONS...PARTICULARLY
ALONG THE BLUE RIDGE PARKWAY AND LEE OF THE VA HIGHLANDS. SIMILAR
AFTERNOON LOW HUMIDITY CONDITIONS ARE ANTICIPATED WHICH SUGGESTS
AVAILABLE FUELS...SUCH AS THE CURED GRASSES AND LEAF LITTER...WILL
BECOME HIGHLY RECEPTIVE TO FIRE IF AN IGNITION SOURCE IS PRESENT.

HAVE COORDINATED THESE FIRE WEATHER CONCERNS WITH FIRE MANAGERS
INCLUDING SURROUNDING WFOS AND DECIDED TO POST A FIRE WEATHER
WATCH FOR MUCH OF THE AREA MONDAY INTO MONDAY EVENING. APPEARS
ONLY LIMITING FACTOR WOULD BE WITH CONTINUED FUEL MOISTURE LEVELS
ATLHOUGH WINDS/HUMIDITY LEVELS WOULD LIKELY BE ENOUGH TO OVERCOME
THIS ESPECIALLY WITH FIRE SPREAD AFTER IGNITION. ALLOWED THE
WATCH TO GO LONGER MONDAY NIGHT ACROSS THE MOUNTAINS WHERE WINDS
MAY STAY UP THROUGH THE EVENING WHILE DIMINISHING SOME IN THE LEE
OF THE BLUE RIDGE. ALSO ISSUED AN SPS FOR SE WVA WHERE DESPITE
MORE MOISTURE DUE TO RECENT SNOWFALL...SOME OF THE LOWER ELEVATION
AREAS ARE DRY ENOUGH TO POSE A MARGINAL FIRE THREAT BY MONDAY
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FIRE WEATHER WATCH FROM 9 AM EST MONDAY THROUGH MONDAY EVENING
     FOR VAZ007-009>020-022>024.
     FIRE WEATHER WATCH FROM 9 AM EST MONDAY THROUGH MONDAY EVENING
     FOR VAZ032>035-043>047-058-059.
NC...FIRE WEATHER WATCH FROM 9 AM EST MONDAY THROUGH MONDAY EVENING
     FOR NCZ001-002-018.
     FIRE WEATHER WATCH FROM 9 AM EST MONDAY THROUGH MONDAY EVENING
     FOR NCZ003>006-019-020.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JJ/RCS
SHORT TERM...JH
LONG TERM...NF
AVIATION...JJ/RCS
FIRE WEATHER...
Hazardous weather outlook, Feb 13, 3:15 PM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EST SUN FEB 13 2011

NCZ003>006-019-020-VAZ032>035-043>047-058-059-142015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
315 PM EST SUN FEB 13 2011

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

IN ADDITION...A WIND ADVISORY MAY BE NEEDED FOR MONDAY FOR WIND
GUSTS NEAR 50 MPH...THE STRONGEST GUSTS OCCURRING MONDAY AFTERNOON
AND EVENING ESPECIALLY ACROSS THE HIGHER ELEVATIONS FROM ALONG THE
BLUE RIDGE INTO THE SOUTHERN SHENANDOAH VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>019-022>024-142015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-
315 PM EST SUN FEB 13 2011

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

IN ADDITION...A WIND ADVISORY MAY BE NEEDED FOR MONDAY FOR WIND
GUSTS NEAR 50 MPH...THE STRONGEST GUSTS OCCURRING MONDAY
AFTERNOON AND EVENING ESPECIALLY ACROSS THE HIGHER ELEVATIONS FROM
ALONG THE BLUE RIDGE INTO THE SOUTHERN SHENANDOAH VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>045-142015-
MERCER-SUMMERS-MONROE-GREENBRIER-
315 PM EST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY...MAINLY DRY CONDITIONS MAY LEAD TO AN ENHANCED FIRE DANGER
AGAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-142015-
BATH-
315 PM EST SUN FEB 13 2011

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

IN ADDITION...A WIND ADVISORY MAY BE NEEDED FOR MONDAY FOR WIND
GUSTS OF 50 MPH...THE STRONGEST GUSTS OCCURRING AT THE HIGHER
ELEVATIONS...SUCH AS WARM SPRINGS MOUNTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:09 AM ESTWind AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more19 hr
Feb 14, 3:00 PM ESTHigh Wind WarningRNKBath, Botetourt, Carroll, Floyd, Grayson, Roanoke and 6 more6 hr

Nearby

Red Flag Warnings in Virginia, 2011Red Flag Warnings in North Carolina, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.